When you have a headache or other pain, you probably reach for a pain reliever. This medication may have an ingredient called acetaminophen. Acetaminophen is the generic name of a popular pain reliever found in many over-the-counter (OTC) medications like Tylenol, Theraflu, and NyQuil. It’s also in some prescription pain medications. Two common ones are Vicodin (acetaminophen and hydrocodone) and Percocet (acetaminophen and oxycodone).
Acetaminophen can have harmful side effects in high doses. To increase public knowledge, an advisory committee for the US Food & Drug Administration (FDA) decided to update the warning label on acetominophen. This updated label lets the public know that taking more than the maximum dose can cause serious liver damage.
How effective is the label? A survey of drug store customers found improved consumer risk perception, which may encourage protective behavior. However, the survey was unable to assess the impact of the new label on actual changes in customer behavior, or if the label actually reduces acetaminophen-related liver disease.
On the Label: Getting the Message Across
The liver is vulnerable to harm because it is the organ that processes medications and toxic substances from the blood. Overdosing on acetaminophen can cause liver failure, which can eventually lead to death. Acetaminophen poisoning causes nearly half of acute liver failure cases.
may not appear for 24 hours, if at all. In most cases, vomiting may be the only symptom. In others, symptoms may include nausea, fatigue, or abdominal pain. At 24-72 hours, the risk of liver toxicity increases. During this time, any symptoms may improve or disappear. Liver toxicity peaks at 72-96 hours and symptoms may return.
If you suspect you ingested too much acetaminophen, it is important to seek emergency care right away.
Changes in the Liver
The FDA also focused on acetaminophen’s ability to cause changes in liver function tests. In one study, 145 healthy patients were divided into five groups: placebo (sugar pill), acetaminophen, Percocet, Vicodin, and morphine. After 2 weeks of taking 4 grams of acetaminophen per day, about 30%-40% of the participants showed increased levels in their ALT tests (blood test that detects liver damage). These levels returned to normal after the patients stopped taking acetaminophen. The study shows that even taking the maximum dose (not an overdose) can affect liver cells.
If acetaminophen can change liver function tests in healthy people, what happens to those who already have liver damage?
People at Higher Risk
Drinking too much
can damage the liver over time. This damage can affect the way the liver processes acetaminophen. Individuals who have more than 3 alcoholic drinks a day should talk to their doctor before taking acetaminophen.
Liver disease refers to a range of conditions that affect the liver, such as
hepatitis B, and
hepatitis C. Studies show that people with liver disease metabolize acetaminophen differently than healthy people. In the case of cirrhosis, the liver becomes scarred, which lessens its ability to detoxify harmful substances. Since people with liver disease are at a higher risk for harmful side effects (even with the recommended dose), they should talk to their doctor before taking acetaminophen.
Beyond the dangers of liver damage, acetaminophen may also increase the risk of bleeding if mixed with other medications. Warfarin is a commonly prescribed drug used to prevent dangerous blood clot formation. Acetaminophen may increase the blood-thinning effect of warfarin, placing people at a higher risk for severe bleeding. In one study, 36 people on warfarin were randomly assigned to 3 groups (placebo, 2 grams of acetaminophen, or 4 grams of acetaminophen per day). Compared to the placebo group, the people who took acetaminophen had modest increases in their international normalized ratio, or INR (a test that measures how the blood clots). Higher numbers mean that the blood is thin and will take longer to clot, which puts people at an increased risk for bleeding. Because of this, those on warfarin therapy should talk to their doctor before taking acetaminophen.
What These Warnings Mean for You
The main goal behind these label changes is to make you more aware of how much acetaminophen you are taking and which conditions put you at a higher risk for liver damage.
There are ways that you can safely take acetaminophen:
Carefully read drug labels to find out what the active ingredients are. Never take more than one product that contains acetaminophen. For example, don’t take Tylenol and NyQuil since both of these products have acetaminophen.
If you are taking a prescription medication, read the leaflet that comes with it to find out what the active ingredients are. Keep in mind that with prescription medications, acetaminophen may be listed as APAP. If you are unsure about the ingredients, ask your doctor or pharmacist.
Follow the dosage directions carefully. Each product may have a different maximum daily dose. Even if you are not getting relief from the medication, avoid taking more than the recommended dose. Talk to your doctor.
Take special care when giving medication to your child. Closely follow the directions on the label. The dose will be based on your child’s age and weight. Be sure to use the measuring tool that comes with the medication. Don’t use a kitchen spoon, because this could cause you to give a higher dose. Also, keep a record of when you gave your child the dose and how much you gave.
Note : Cough and cold medicine is not recommended for children aged 4 years or under.
If you or your child take too much acetaminophen, call for medical help right away. The early signs of acute liver failure (nausea, vomiting, right upper abdominal pain, or jaundice) can be mistaken for another illness. Get help if you or your child has these signs.
Remember to talk to your doctor before taking acetaminophen if you:
Have more than 3 alcoholic drinks a day
Have liver disease
Take warfarin or other medications
The Right Choice for You
Acetaminophen is safe for most people when taken as directed. For some, it’s a better option because the medication doesn’t cause stomach upset and isn’t associated with
Reye’s syndrome, a serious condition that can affect children and teens who have or have had a viral infection. If you’re unsure which pain reliever is the right choice for you, talk to your doctor or pharmacist.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.